Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 32, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2005, 12:40 AM MDT for Stark County, North Dakota. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2005, 12:40 AM MDT (06:40 UTC)
- Expired
- May 21, 2005, 1:48 AM MDT
- In force
- 68 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stark County, ND
The radar
The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:10 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 21, 12:35 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 210640
SVRBIS
NDC089-210745-
/O.NEW.KBIS.SV.W.0032.050521T0640Z-050521T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1240 AM MDT SAT MAY 21 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STARK COUNTY IN SOUTHWEST NORTH DAKOTA
THIS INCLUDES THE CITY OF DICKINSON
* UNTIL 145 AM MDT
* AT 1239 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19
MILES SOUTHWEST OF DICKINSON...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DICKINSON AROUND 110 AM MDT
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4697 10313 4698 10254 4701 10252 4701 10232
4695 10224 4692 10229 4664 10291 4664 10315
4668 10322 4693 10323
$$
JC2 follow-up statements
000
WWUS53 KBIS 210719
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
219 AM CDT SAT MAY 21 2005
NDC089-210745-
/O.CON.KBIS.SV.W.0032.000000T0000Z-050521T0745Z/
STARK ND-
119 AM MDT SAT MAY 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM MDT FOR STARK
COUNTY...
AT 118 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR DICKINSON...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GLADSTONE BY 125 AM MDT
7 MILES NORTHWEST OF TAYLOR BY 135 AM MDT
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM MDT
SATURDAY MORNING FOR SOUTHERN NORTH DAKOTA.
LAT...LON 4697 10313 4698 10254 4701 10252 4701 10232
4695 10224 4692 10229 4664 10291 4664 10315
4668 10322 4693 10323
$$
JC000
WWUS53 KBIS 210748
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
248 AM CDT SAT MAY 21 2005
NDC089-210758-
/O.EXP.KBIS.SV.W.0032.000000T0000Z-050521T0745Z/
STARK ND-
148 AM MDT SAT MAY 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR STARK COUNTY EXPIRED AT 145 AM
MDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM MDT
SATURDAY MORNING FOR SOUTHERN NORTH DAKOTA.
LAT...LON 4697 10313 4698 10254 4701 10252 4701 10232
4695 10224 4692 10229 4664 10291 4664 10315
4668 10322 4693 10323
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:05 PM MDT, 11 hours 35 minutes earlier.
Area forecast discussion, May 20, 1:05 PM MDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 205 PM CDT FRI MAY 20 2005 .SHORT TERM... TONIGHT THROUGH MONDAY NIGHT... THE BIGGEST CONCERN AT THIS TIME IS THE THREAT OF SEVERE THUNDERSTORMS IN THE EAST THIS AFTERNOON AND IN THE WEST TONIGHT. HIGH DEWPOINTS AND SOLAR HEATING MAY CAUSE A FEW SEVERE STORMS IN THE EAST THIS AFTERNOON. IN THE WEST...A DEVELOPING SURFACE LOW IS DRAWING HIGHER DEWPOINTS INTO THE SOUTHERN HALF OF THE CWA...AND A SHORT WAVE IS APPROACHING FROM THE SOUTHWEST. ENOUGH DESTABILIZATION SHOULD OCCUR BY SUNSET IN WESTERN ND FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL MOVE EAST DURING THE EVENING. DEWPOINTS IN THE NORTHWEST ARE ONLY IN THE 30S THIS AFTERNOON...BUT THEY WILL RISE THIS EVENING AS SURFACE LOW DEVELOPS. THEN ON SATURDAY THERE WILL BE EXPLOSIVE DEVELOPMENT OF AN UPPER LOW CENTERED JUST NORTH OF THE NORTH DAKOTA BORDER. COUPLING BETWEEN THE SURFACE AND UPPER SYSTEM WILL CAUSE A PROBLEM WITH WINDS. AS USUAL...THE HIGHEST WIND GUSTS WILL PROBABLY OCCUR OVER THE HIGHER TERRAIN OF THE SOUTHWEST. SUNDAY AND MONDAY WILL SEE RIDGING ALOFT...BUT SOUTHWEST FLOW WILL RETURN AGAIN BY MONDAY NIGHT. .LONG TERM... TUESDAY THROUGH FRIDAY... FAST WESTERLY FLOW BUILDS ACROSS THE NORTHERN PLAINS ON TUESDAY WHICH EVOLVES INTO A CANADIAN LOW BY THURSDAY. SHORTWAVE ENERGY IN THE AREA ON TUESDAY MAY CREATE SOME SHOWERS AND THUNDERSTORMS AND RETURN AGAIN LATE WEDNESDAY AND THURSDAY. TEMPERATURES WILL COOL DOWN DURING THIS PERIOD AS DAMP WEATHER RETURNS. && .BIS WATCHES/WARNINGS/ADVISORIES... ...HIGH WIND WATCH SOUTHWEST SATURDAY... ...WIND ADVISORY CENTRAL AND NORTHWEST SATURDAY... LM/JENSEN
Hazardous weather outlook, May 20, 4:02 AM MDT, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 502 AM CDT FRI MAY 20 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211001- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 502 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER WESTERN NORTH DAKOTA...AND OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA TONIGHT...WITH HEAVY RAIN ALSO EXPECTED. .DAYS TWO THROUGH SEVEN... ON SATURDAY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 AND 50 MPH ARE FORECAST OVER WESTERN AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. VINING
In the hours before
Local storm report, May 20, 7:25 PM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLOOD JAMESTOWN 46.91N 98.70W
05/20/2005 STUTSMAN ND AMATEUR RADIO
VIADUCT FLOODED
&&
KWELKLocal storm report, May 20, 11:06 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL MEDORA 46.91N 103.52W
05/21/2005 1.00 INCH BILLINGS ND LAW ENFORCEMENT
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:23 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 70 min |
| May 20, 7:14 PM MDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| May 20, 7:34 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 30 min |
| May 20, 9:33 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| May 20, 10:00 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 36 min |
| May 20, 10:58 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 32 min |
| May 20, 11:31 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 15 min |
| May 20, 11:40 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 50 min |
| May 21, 12:06 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 39 min |
| May 21, 12:12 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 48 min |
| May 21, 12:24 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 66 min |
| May 21, 12:28 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 47 min |
| May 21, 1:04 AM MDT | Flash Flood Warning | BIS | Billings, Dunn, Golden Valley, McKenzie, McLean, Mercer and 4 more | 6 hr |
| May 21, 1:05 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 59 min |
| May 21, 1:12 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Slope | 56 min |
| May 21, 1:39 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 69 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.